Heart Disease Expert Forum
Discontinuing Benicar for HBP
About This Forum:

This forum is for questions and support regarding heart issues such as: Angina, Angioplasty, Arrhythmia, Bypass Surgery, Cardiomyopathy, Coronary Artery Disease, Defibrillator, Heart Attack, Heart Disease, High Blood Pressure, Mitral Valve Prolapse, Pacemaker, PAD, Stenosis, Stress Tests.

Font Size:
A
A
A
Background:
Blank
Blank
Blank
This expert forum is not accepting new questions. Please post your question in one of our medical support communities.
Blank Blank

Discontinuing Benicar for HBP

Dear Doctor:

I am a 38 year old male. I exercise and am healthy besides benign PVC's and one episode of A-Fib five years ago.
Several weeks ago I had three days of a severe headache on the back of my head that was throbbing and pulsating and I was literally crying. I went to ER. BP was 185/96. Morphine helped pain a little. CT, MRI and bloodwork all normal. Spinal tap normal. Dx as cluster migraines and given Hydrocodone/Ibu. Clonidine dropped BP to 100/50. Sent home. Saw neurologist few days later, he said I don't have migraines. Took pain meds for three weeks. BP was still high and my doctor added Benicar 40mg to my drug regimen of Toprol XL and Cardizem CD. Bp was 110/60.
Headaches didn't return. Quit Hydrocodone after three weeks of taking it. Had flu-like symptoms for two weeks and BP went up to 140's/80's. After flu Sx disappeared BP back down to 110/60. No more headaches. Doctor said to back off Benicar and discontinue. Down to 20mg of Benicar for one week. Questions:
1) Can I just stop Benicar after titrating down to 20mg for one week?
2) Any ideas on the headaches and high BP? Which caused which? No one can seem to give me answers or any possible explanations.

thank you! Erik





Related Discussions
Avatar_n_tn
Hi Erik,

1) Can I just stop Benicar after titrating down to 20mg for one week?

There shouldn't be any problems from that.  Just follow your blood pressure trend long term to make sure that it doesn't creep back up on you.

2) Any ideas on the headaches and high BP?

Pain causes increased blood pressure and severe increased blood pressure can cause headaches.  There is no way to say for sure at this point which caused which symptom.  Cluster headaches and migraines are difficult to diagnose and often take repeated bouts to know for sure.  You may know what caused the headaches in the future but you don't have enough information yet.


Thanks for posting.
Blank
Continue discussion Blank
Blank
Request an Appointment
MedHelp Health Answers
Blank
Weight Tracker
Weight Tracker
Start Tracking Now
RSS Expert Activity
242532_tn?1269553979
Blank
The 3 Essentials to Ending Emotiona...
Sep 18 by Roger Gould, M.D.Blank
242532_tn?1269553979
Blank
Control Emotional Eating with this ...
Sep 04 by Roger Gould, M.D.Blank
242532_tn?1269553979
Blank
Emotional Eating Control: How to St...
Aug 28 by Roger Gould, M.D.Blank